Hypothyroidism Ruined My Hair


It’s been over a year since my last hair update and I am so happy to report that my hair is doing much better. During the Hair Disaster of 2010, I was taking Hydrocortisone and DHEA which I believe ruined my hair. Within six months I had lost half my hair volume and what remained broke almost to the root. I was devastated, I had no idea how important hair was to me until this experience. Turns out, lots of us hypothyroid people have hair problems.

hair_saga
It’s taken a long time to see my hair length and volume return because hair grows about 1/2″ a month. The hair volume and thickness is coming back, and the damage and breakage from the DHEA has grow out and been trimmed off. It was a scary journey, as I am sure you can imagine. Heartbreaking, in fact.

From 2012 to 2015 my hair grew in healthy but it was still thin, fine and wouldn’t grow past my shoulders. The big change came in 2015 when I switch thyroid medicine. Up until the winter of 2015 I had been taking natural desiccated thyroid medicine but over time I had noticed my hypothyroid symptoms creeping back in. This lead me to make a big change, switching to T3 only medicine.

Within a week of switching to T3 medicine I started to feel more energy and the hypothyroid symptoms improve. Two months after switching to T3 medicine I noticed more hair growth at my scalp. When I ran my fingers through my hair I could feel the increasing hair volume.

Two years later in 2017, my hair is once again long, thick and full. It isn’t dry, brittle and thin like it had been when taking the other medicines from 2010-2012.

Whether the issue was not converting the T4  to T3 in the natural desiccated thyroid medicine, low iron, or lingering adrenal issues, I can so for certain that T3 medicine works far better for me natural desiccated thyroid medicine.

 

Miss LizzyHypothyroidism Ruined My Hair

12 comments

Join the conversation
  • Christal - February 6, 2013

    Lizzy, are you still using conditioner only for washing? I tried "sorta-poo" using soap nuts liquid and baking soda, and conditioning with lemon juice, and the results were so-so. I recently found an organic conditioner that I love and have been thinking of switching to co-washing. Your hair in today's photo looks great, so I'm excited to learn what you've been doing to maintain it!

  • Kim - February 6, 2013

    Lizzy – I LOVE the short cut but you look no matter what! I feel optimized but I don't seem to be regaining the thickness I used to have. Still, my hair is growing and is healthy. Oh Yes! I have been "shampooing" using condidtioner only since July and I love the way it makes my hair feel! I have shampooed maybe 5 times since July. I am also conditioning my hair once a week by massaging coconut oil in to my scalp. I am so happy to see your posting today!

  • Lizzy - February 7, 2013

    Kim that's so sweet, thank you! I am so happy to hear conditioning-only is working for you. I did it for about a year or so, and now I do more shampooing with moroccan oil shampoo. But I still love the conditioning-only method.

    Christal, that's a neat method for a shampoo alternative. Soon I will post a full write up of what I am doing for hair care now. xo!

  • dianna - February 8, 2013

    Hi Lizzie! So glad to have your posts to read and re-read. I'm wondering if you went off HC because your adrenals were healed ro because the side effects were unbearable?
    I may have to beging HC soon and am still debating.

  • Lizzy - February 15, 2013

    HI Dianna, the side effects on Hydrocortisone were actually fine for me. I weaned off because I felt like it wasn't helping that much any more.

    Although I do believe I was on too high a dose at times (stress dosing up to 40mgs a day) which caused me to lose hair. A low dose of 20mgs/day for a few months should have been all I needed. It definitely helped me. xo!

    Lizzy

  • Julia - September 25, 2013

    Have you tried Reloxe? It's a hair supplements too.

  • Amanda - October 24, 2013

    Wow, stumbled across this site today thanks to a google search.

    My super fine, kind of frizzy, must-be-styled, baby-ringlet curly hair is now straight.

    I've been on a low dose of Levothyroxine for one year to treat my hypothyroidism. I cut about 12 inches of hair off (leaving 6" or so) just a couple days ago, and it has not curled since. It barely has any wave, and fights every step of the way to get any curl whatsoever into it.

    I've ALWAYS wanted straight hair. Now that I have it, I'm confused. Maybe my curly hair was a symptom of my hypothyroidism, but I wasn't aware of any other thyroid symptoms prior to about 18 months ago. I really don't want to get attached to the straightness, and then lose it.

    Anyway, sorry for posting on such an old blog. I am just happy to find it, and some information about thyroid-specific hair care. Thanks!!

  • Sarah Hendricks - July 31, 2014

    Hi Lizzy!

    I’ve experienced massive hair loss over the past year due to adrenal issues. Thank you so much for sharing these photos- wondering if you could share a more recent photo to add to the saga? Thank you so much for your encouragement.

    – Sarah

  • Shelley Jarvis Twarowski - December 15, 2014

    Hi there.

    I am new to the site. I have 2 questions:

    1) why were you taking hydrocortisone and DHEA?

    2) What is the conditioning only method? No shampoo?

  • Carolyn King - December 15, 2015

    Hey Lizzie are you sure it was specifically the DHEA that was causing the loss and not the sudden change in hormone levels, I am now where you were in 2010 but my hair loss, I am convinced, has been caused by my beginning t4/t3 meds a few months ago which has shocked my hair into a telogen phase.

    Miss Lizzy - December 21, 2015

    Hi Carolyn, for me personally, I think the DHEA caused a sudden change in hormones. Specifically overproduction of testosterone. Not everyone experiences this on DHEA, but I think its important for people to know the risks. Something else I learned this year, which I plan to write more about, is that I don’t convert t4 well. When I was on Armour thyroid (t3/t4), my hair volume was definitely thinner. Earlier this year I switched to t3 only medicine (Cytomel) and my hair volume in increasing considerably. So yes to your question, it does seem that a hormone imbalance can cause hair issues, though the conditions would be different for each of us.

  • Katelynn Grace - May 29, 2016

    Hi Lizzy,

    I stumbled upon your website and find it very encouraging!
    About 6 weeks ago I was diagnosed with hypothyroidism and started taking 50mg of synthroid. Since then my already shedding hair has gotten even more thin while the shedding still increases. I’m not sure if I should stick it out and give it more time on the synthroid to see what happens, or if I should jump the gun and ask for a natural treatment like armour to see if that changes anything….I heard synthroid can cause excessive hair loss and that scares the hell out of me. I can’t afford to lose anymore hair.

    Do you have any advice? Thx!

Leave a Reply